Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 121, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 2, 2006, 4:33 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2006, 4:33 PM HST (02:33 UTC)
- Expired
- Apr 2, 2006, 7:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Honolulu County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 2.6 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1352 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 030241
FFWHFO
HIC003-030530-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
433 PM HST SUN APR 2 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 730 PM HST
* AT 424 PM HST...RADAR SHOWED HEAVY RAIN ALONG A LINE EXTENDING FROM
KAHUKU TO WAIMANALO. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
A NATIONAL WEATHER SERVICE EMPLOYEE HAS REPORTED THAT THE KAILUA
BOUND LANES OF THE PALI HIGHWAY WERE CLOSED NEAR THE TUNNEL DUE TO
A MUDSLIDE. WAIKANE STREAM HAS BEEN REPORTED TO BE OUT OF ITS
BANKS NEAR KAMEHAMEHA HIGHWAY. THIS IS AN EXTREMELY DANGEROUS
SITUATION.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAIE...HAUULA...WAIKANE...WAIAHOLE...KAHALUU...KANEOHE...KAILUA...
MAUNAWILI AND PUNALUU.
AVOID TRAVEL. BE ALERT FOR FLOODING AND DO NOT ATTEMPT TO CROSS FAST
FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN
MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.
IF YOU LIVE IN A SAFE LOCATION...STAY HOME. IF YOU OBSERVE
FLOODING...ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER
GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR
VEHICLE.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 730 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2165 15810 2128 15782 2131 15767 2148 15774
2172 15799
$$
DONALDSON1 follow-up statement
000
WGHW70 PHFO 030357
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
554 PM HST SUN APR 2 2006
HIC003-030530-
ISLAND OF OAHU IN HONOLULU COUNTY-
554 PM HST SUN APR 2 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 730 PM HST...
AT 540 PM HST...RADAR AND RAIN GAGES SHOWED THAT RAINFALL HAS
DIMINISHED OVER THE PAST HOUR. HOWEVER...RUNOFF LEVELS REMAIN VERY
HIGH ESPECIALLY IN THE MAUNAWILI...WAIKANE AND WAIMANALO AREAS.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAIE...HAUULA...WAIKANE...WAIAHOLE...KAHALUU...KANEOHE...
KAILUA...MAUNAWILI AND PUNALUU.
MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.
ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.
THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 730 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2165 15810 2128 15782 2131 15767 2148 15774
2172 15799
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 4:00 PM HST, 33 minutes earlier.
Area forecast discussion, Apr 2, 4:00 PM HST, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST SUN APR 2 2006 .SYNOPSIS... THUNDERSTORMS REMAIN A POSSIBILITY THROUGHOUT THE NIGHT ACROSS THE MAIN HAWAIIAN ISLANDS. EXPECT A RETURN TO MORE TYPICAL TRADE WIND WEATHER STARTING MONDAY. TRADES ARE EXPECTED TO CONTINUE THROUGHOUT THE WORK WEEK. && .DISCUSSION... AROUND 900 AM THIS MORNING...A THUNDERSTORM DEVELOPED AND MOVED ONSHORE BETWEEN KANEOHE AND KAILUA. THE THUNDERSTORMS AND SHOWERS EXPANDED QUICKLY TO COVER MOST OF THE WINDWARD SIDE OF OAHU... PROMPTING THE ISSUANCE OF A FLASH FLOOD WARNING FOR THAT AREA. THE WILSON TUNNEL RAIN GAGE REPORTED A RAINFALL RATE OF 3.12 INCHES PER HOUR AT 1115 WITH THIS STORM. SHORTLY AFTER THE THUNDERSTORMS DEVELOPED OVER WINDWARD OAHU...THUNDERSTORM ACTIVITY DEVELOPED OVER THE SOUTH SHORE OF KAUAI...WITH SHOWERS OVER INTERIOR PARTS OF THE GARDEN ISLE. THUNDERSTORMS OVER THE WINDWARD SIDE OF OAHU CONTINUED TO FORM DURING THE EARLY AFTERNOON. THESE EVENTS...COMBINED WITH THE RECENT RAINS ACROSS THE ISLANDS...SUPPORT THE CONTINUATION OF THE FLASH FLOOD WATCH FOR NIIHAU...KAUAI...AND OAHU. THE RAIN GAGE AT WILSON TUNNEL REPORTED 3.97 INCHES OF RAIN BETWEEN 8 AM THIS MORNING AND 2 PM THIS AFTERNOON. THIS WAS THE MOST RAIN REPORTED BY ANY GAGE ON OAHU TODAY. OTHER SIGNIFICANT REPORTS FOR THE SAME TIME PERIOD ARE 2.66 AT MAUNAWILI...AND 2.18 AT LULUKU. OTHER WINDWARD GAGES REPORTED RAIN TOTALS LESS THAN 1.13 INCHES. AROUND 1 PM...THUNDER WAS HEARD ON THE BIG ISLAND...AND THUNDERSTORMS/HEAVY RAIN DEVELOPED OVER MOLOKAI SHORTLY THEREAFTER. AN AREA OF CONVECTION WAS ABOUT 100 MILES NORTHEAST OF MAUI AT 2 PM...AND THIS AREA WAS MOVING TOWARDS THE ISLANDS AROUND 15 MILES AN HOUR. IF THIS AREA HOLDS TOGETHER...AND IF THE MOVEMENT CONTINUES... IT IS EXPECTED TO ARRIVE IN THE MAUI COUNTY/BIG ISLAND AREA EARLY THIS EVENING. EARLIER IN THE DAY...THIS AREA WAS MOVING TOWARDS THE SOUTHEAST...BUT MORE RECENTLY IT HAS BEEN MOVING TO THE SOUTH. THE WEAK UPPER LEVEL TROUGH OVER THE ISLANDS HAS MOVED DOWN THE ISLAND CHAIN DURING THE DAY TODAY. ACARS SOUNDINGS FROM THE LIHUE AREA SUGGEST MORE STABLE WEATHER IS ALREADY ESTABLISHING ITSELF OVER KAUAI THIS AFTERNOON. EQUIPMENT MALFUNCTION WILL PREVENT A SOUNDING FROM PHLI THIS AFTERNOON. AN ACARS SOUNDING FROM THE KONA AREA SHOWS UNSTABLE CONDITIONS SETTING UP NEAR THE BIG ISLAND. AS A RESULT OF THESE ISSUES...AND THE WEATHER OVER MAUI COUNTY AND THE BIG ISLAND...HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE ALL THE MAIN HAWAIIAN ISLANDS...AND HAVE EXTENDED IT THROUGH 4 AM MONDAY MORNING. THE AREA OF CONVECTION NORTHEAST OF MAUI COUNTY IS OF SPECIAL CONCERN THIS AFTERNOON...AND HAS PROMPTED US TO INCREASE POPS/SKY TONIGHT...AND INCLUDE THE WORDING FOR LOCALLY HEAVY RAINFALL. THE INSTABILITY OF THE SYSTEM HAS ALSO LED US TO PUT THUNDERSTORMS INTO THE FORECAST THROUGH TONIGHT. THE MODELS ARE IN GOOD AGREEMENT WITH THE DEVELOPMENT OF A SURFACE HIGH NORTH OF THE ISLANDS OVER THE NEXT COUPLE OF DAYS. AS THIS HIGH STRENGTHENS...WE CAN EXPECT THE TRADE WINDS TO STRENGTHEN. THE HIGH IS EXPECTED TO BE NORTH OF THE ISLANDS THROUGH THE WEEK. THERE IS ALSO FAIRLY GOOD AGREEMENT THAT THE WEAK UPPER LEVEL TROUGH OVER THE ISLANDS TODAY WILL CONTINUE IT/S WEAKENING TREND OVERNIGHT. AS IT WEAKENS...THE THREAT FOR THUNDERSTORMS AND HEAVY RAIN WILL DIMINISH. THE MODELS DO SUGGEST AN UPPER LEVEL TROUGH WILL ONCE AGAIN DIG DOWN OVER THE EASTERN END OF THE STATE MID WEEK. WILL HOLD OFF FOR RIGHT NOW ON ENHANCING THE TRADES FOR MID WEEK...BUT WILL BE MONITORING FOR THAT POSSIBILITY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH ALL HAWAIIAN ISLANDS THROUGH 4 AM MONDAY MORNING. && M BALLARD
In the hours before
Local storm report, Apr 2, 1:39 PM HST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
139 PM HST SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM LIGHTNING HAUULA 21.59N 157.92W
04/02/2006 HONOLULU HI EMERGENCY MNGR
LIGHTNING HIT 2 POLES ON KAWAIPUNA STREET. ELECTRICITY IS
OUT IN HAUULA AND THERE ARE LINES ON THE ROADWAY.
&&
HFOLocal storm report, Apr 2, 3:38 PM HST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM FLASH FLOOD WAIKANE 21.50N 157.88W
04/02/2006 HONOLULU HI EMERGENCY MNGR
WAIKANE STREAM OVERFLOWING.
&&
HFOThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 4:45 PM HST | Special Marine Warning | HFO | 115 min | |
| Apr 2, 5:43 PM HST | Special Marine Warning | HFO | 2 hr | |
| Apr 2, 6:28 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Apr 2, 6:38 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Apr 2, 7:04 PM HST | Special Marine Warning | HFO | 43 min | |
| Apr 2, 7:09 PM HST | Marine Weather Statement | HFO | 111 min | |
| Apr 2, 7:14 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 2, 8:10 PM HST | Special Marine Warning | HFO | 119 min | |
| Apr 2, 8:24 PM HST | Special Marine Warning | HFO | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.